MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SPREADING SCREWDRIVER, BALL TIP GAMMA3® 8 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SPREADING SCREWDRIVER, BALL TIP GAMMA3® 8 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 13200066
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The driver was broken during the gamma 3 implant procedure.A back-up device was used to complete the procedure.No surgical delay or adverse consequences were reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the visual inspection of the device was done.The spreading screwdriver showed significant traces of an intense and frequent uses.Screwdriver received was found to be completely broken off at distal end.The broken off pieces returned, and it can be concluded that the product has rotated in counter clockwise direction by applying load, the breakage surface showed the typical structure of a forced, ductile fracture due to overload.It has been in use for a long time (manufactured in 2009), therefore it is assumed that the device had fulfilled its tasks in former surgeries as intended without problems reported.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by due to application of excess torsional force rotated in counter clockwise direction.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: "only use an instrument for its intended purpose.Improper use of instruments might lead to loss in function or usage.[¿] always treat the instrument carefully to avoid surface damage or alterations to the instrument geometry.The design of the instrument must not be modified in any way." if any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
SPREADING SCREWDRIVER, BALL TIP GAMMA3® 8 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8843777
Report Number0009610622-2019-00596
Device Sequence Number259811
Product Code LXH
UDI-Device Identifier04546540487667
UDI-Public04546540487667
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number13200066
Device Lot NumberK275966
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2019
Initial Date Received by Manufacturer 07/08/2019
Supplement Date Received by Manufacturer09/03/2019
Initial Report FDA Received Date07/30/2019
Supplement Report FDA Received Date09/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1